Arthritis Medications and Sun Sensitivity
Some arthritis medications may make you more sensitive to the sun. Learn how to protect yourself.
Warmer weather and social distancing due to the coronavirus means you’ll likely spend more time outside. But before you catch some rays, you should know that certain medications used to treat arthritis can cause photosensitivity, which means your skin may react to ultraviolet (UV) radiation (from sunlight or a tanning bed) making you more susceptible to sunburns and skin rashes and increasing your risk of skin cancer.
Drugs That Cause Sun Sensitivity
Arthritis medications that can cause photosensitivity include prescription disease-modifying antirheumatic drugs (DMARDs) like methotrexate (Trexall), azathioprine (Azasan, Imuran), leflunomide (Arava), and hydroxychloroquine (Plaquenil), as well as the over-the-counter nonsteroidal anti-inflammatory drug (NSAID) naproxen (Aleve). (Tetracycline, a common antibiotic, also causes sun-sensitivity.) If you’re not sure whether your medications can cause photosensitivity, ask your doctor or pharmacist. Precautions are even more important if you have lupus, which can cause photosensitivity. On the flip side, people with psoriatic arthritis may find limited UV exposure improves psoriasis, but caution is still needed to avoid sunburn.
Symptoms from the Sun
There are two types of photosensitive reactions: phototoxic and photoallergic. In a phototoxic reaction, the medication is activated by UV radiation, causing damage to the skin that can look and feel like a sunburn. Phototoxic reactions generally happen within 24 hours and are usually limited to exposed skin.
“Sometimes a higher dose of medication carries a higher risk of this reaction,” says Dr. Ashima Makol, a rheumatologist at Mayo Clinic in Rochester, Minnesota. “If this reaction occurs, your doctor may consider lowering the dose, if feasible.”
A photoallergic reaction occurs when UV exposure triggers a change in the medication so that your immune system recognizes it as a foreign threat and activates an allergic response, such as a rash, blisters, lesions or red bumps. “This type of reaction is harder to predict as it can occur after more than 24 hours and can even affect skin that was not exposed,” says Dr. Makol.
Protect Your Skin
If you take medications that can cause photosensitivity, avoid indoor tanning and protect your skin when outdoors, particularly when the sun’s intensity peaks, from about 10 a.m. to 3 p.m. A broad-brimmed hat and sun-protective clothing, like long sleeves or long pants, provide consistent barriers that don’t wear off, as sunscreen does. UV-blocking sunglasses can protect your eyes and the skin around them. Keep broad-spectrum sunscreen with an SPF of at least 30 applied to any exposed skin, including less obvious spots like your neck, ears, lips or the backs of your hands. If you will be swimming or getting sweaty, choose a water-resistant sunscreen, and reapply often.
“Getting outside is a good thing – it elevates mood and provides vitamin D – but you need to take some commonsense precautions,” warns Dr. Makol. And be aware that you can be exposed to UV radiation even if you aren’t outside. For example, car windshields are generally treated to shield drivers from UV rays, but side, back, and sunroof windows often aren’t. Lastly, check your skin regularly for any unusual symptoms and visit a dermatologist annually for a professional exam.
Stay in the Know. Live in the Yes.
Join the Live Yes! Arthritis Network. Tell us a little about yourself and you will receive emails packed with the latest information and resources to live your best life and connect with others.